The symptoms of clonidine withdrawal are numerous and range from mild stomach upset to severe and dangerous increases in blood pressure. Additional effects are headaches, trouble sleeping, vision changes and flulike feelings. Patients may develop other troubling signs such as tremors, fever, hallucinations, and extreme anxiety. These reactions can be prevented by slowly tapering off the medication, and reintroducing the abruptly discontinued drug may stop severe symptoms.
Generally, patients will only experience clonidine withdrawal if they suddenly stop taking the drug without guided tapering. This means anyone on this medication needs a doctor’s advice on how to discontinue it safely. It’s important to stress that even short term use can create withdrawal. All patients taking the medication should have a physician-designed, incremental reduction plan for discontinuation.
One of the biggest concerns associated with withdrawal is that it can cause a hypertensive crisis. The drug lowers and regulates blood pressure. Its sudden absence may produce dangerously high blood pressure levels that are occasionally fatal. Other severe abrupt discontinuation symptoms are hallucinations, extreme nausea and/or vomiting, and profound mood changes. This last may be especially risky for people with conditions like bipolar disorder.
While many people won’t experience the most severe withdrawal symptoms, the diversity of these reactions can create exceptional discomfort. As patients are withdrawing from the drug, mood, body temperature, stomach function, and cognition can all be negatively impacted. In other words, people can feel extremely ill when they abruptly discontinue, and these feelings may last for several days or longer. Additionally, it’s difficult to predict the outcome of withdrawal and nearly impossible to determine if patients are likely to have life-threatening reactions.
Rather then letting patients undergo clonidine withdrawal, physicians typically create a tapered discontinuation plan. Tapering may take anywhere from just a few days to a few weeks. It principally involves giving steadily decreasing doses each day to avoid negative symptoms. The specific amount of the daily reduction can be changed if a patient starts to experience withdrawal. Also, when people have abruptly discontinued clonidine, reinitiating therapy with the drug can halt most negative symptoms.
Ironically, clonidine is a useful medication for withdrawal from other types of drugs like benzodiazepines and opiates. It helps eliminate the negative symptoms that may occur when people stop taking these substances. When used for this purpose, treatment generally only lasts for a few days to a week. Nevertheless, as these same patients can also suffer from clonidine withdrawal, the drug is often tapered off at the end of treatment to avoid these symptoms.